Elizabeth K. Dolin, Damon L. Baker, Steven C. Buck. A 44-Year-Old Woman With Hematemesis and Cutaneous Hemorrhages as a Result of Superwarfarin Poisoning. J Am Osteopath Assoc 2006;106(5):280–284. doi: 10.7556/jaoa.2006.106.5.280.
Download citation file:
The authors present the case of a 44-year-old American Indian woman with hematemesis, spontaneous cutaneous hemorrhages, and multiple ecchymoses. Coagulation factor analyses demonstrated both prolonged prothrombin time (PT, >40 s) and prolonged partial thromboplastin time (PTT, >120 s). Measurement of the serum level of brodifacoum (37 ng/mL), one of the superwarfarin agents commonly used in rodenticides, confirmed poisoning as the cause of the patient's symptoms. Substantial amounts of fresh frozen plasma and vitamin K were required to obtain normal coagulation parameters and maintain these parameters over a 3-week inhospital period. Oral administration of vitamin K (100 mg daily) maintained normal PT (14.1 s), PTT (33.0 s), and international normalized ratio (INR, 1.48) at 2 weeks after the patient was discharged from the hospital. By 2 months postdischarge, PT, PTT, and INR returned to elevated levels because of patient noncompliance with the prescribed tapering vitamin K regimen.
This PDF is available to Subscribers Only
View Article Abstract & Purchase Options